Log in
Asthma UK community forum
12,678 members18,368 posts

Side effects at of steroids

Hi everyone I’ve had lots of steroids this year to try and control my asthma. Finished very low maintenance dose about ten days go and feel rubbish. Bloating continues I ache all over and have no energy. Has anyone else had these symptoms when they have come of pred? Thank you

10 Replies
oldestnewest

I’m one of the ones who thrive on steroids, I literally bloom.

However I’ve gained so much weight.

They are such harsh meds aren’t they, I get the aches as well for a while.

Asthma truly is awful.

Reply

Hi yep when on steroids I’m like wonder woman and can do anything. However the weight does pile on doesn’t it 😐

Reply

I've just finished a 5 day course for a chest infection and I always end up with achy joints and tired, not sure if it's the adthma/infection or the steroids.... But I can live with a few aches not being able to breathe is a different matter

Reply

Hi yes i totally agree anything to be able to breathe

Reply

I have the fatigue, bloating, muscle aches/pains/cramps, shakes and emotional instability currently (at 25mg). I know when I used to get off pred I’d be knackered and achey but tbh I was usually on a build up to the next attack so 🤷‍♀️.

If it doesn’t calm down or gets worse it may be worth telling your GP to get a blood test to check your cortisol/sodium/potassium/ACTH levels just to make sure that your adrenals haven’t got lazy whilst on the maintenance dose!

Hope that helps and that you start to feel better soon x

Reply

Hi there thank you for that I’ll get me levels checked if symptoms don’t improve 😊

Reply

How long were you taking prednisolone and what maintenance dose were you taking. Yes on the few occasions ive managed to come off the evil little buggers i have kept most of the side effects for a few weeks normally by then im back on them again. But it can take a few weeks for the prednisolone to come out of your system if you still having problems after a month i would see your gp/consultant.

Reply

Hiya thanks for the reply. Had steroids following a bad attack in July. Started off on a reducing dose then maintenance dose Managed to get down to just 5mgs a day for last few weeks been off em for two weeks now.

Reply

Hi Margerita geat news that your off steroids i hope you manage without them for as long as possible. As i said everyone seems to suffer differently whilst on them and afterwards. My worst is pitted edema in my legs horrid. Best leave it another couple of weeks if your still suffering then speak to your gp.

Reply

Hi Margerita.

How are you feeling now?

I had a bad asthma attack last year, and i was on preds for months on and off.

Yes they always make me bloat and look fatter, especially around the face. I get the classic 'moon face' symptom afterwards.

I don't get dizzy that i remember, i get the shakes after being on the nebulizer.

I also tend not to ache all over, or have less energy, Or maybe i do have a bit less energy with taking them.

I got scared when i soon realised the preds weren't working.. I started to freak out abit inside. As having asthma all my life since a baby, i'm 48 now. Taking preds always helped relive my asthma symptom.

I just found this info on beta.nhs.uk Maybe it will useful for you as it mentioned muscle aches.

"Serious side effects

You are more likely to have a serious side effect if you take a higher dose (more than 20mg daily) of prednisolone or if you have been taking it for more than a few weeks.

Tell a doctor straight away if you get:

fever, chills, a very sore throat, ear or sinus pain, a cough, more saliva or a change in colour of saliva, pain with passing urine, mouth sores or a wound that will not heal - these can be signs of an infection

sleepy or confused, feeling very thirsty or hungry, passing urine more often, flushing, breathing quickly or breath that smells like fruit - these can be signs of high blood sugar

weight gain in the upper back or belly, moon face, very bad headaches and slow wound healing - these can be signs of Cushing's syndrome.

A very upset stomach or vomiting, very bad dizziness or passing out, muscle weakness, feeling very tired, mood changes, loss of appetite and weight loss - these can be signs of adrenal gland problems

muscle pain or weakness, muscle cramps, or a heartbeat that does not feel normal - these can be signs of low potassium levels

severe stomach pain, severe back pain, severe upset stomach or vomiting - these can be signs of pancreas problems

You should also tell a doctor straight away if you get:

breathless

swelling in your arms or legs

changes in your eyesight

any bruising or bleeding that isn't normal

black poo

black or dark brown vomit or vomiting blood

I do really feel for you. I hope the bad symptoms pass really quickly..

I now feel my asthma is controlled better. I went to Oxford special lung clinic for tests, and ended up changing my preventative asthma inhaler from Qvar to DuoResp Spiromax, and i was put on the tablets, Montelukast- which i call the miracle pills. I hardly ever have to use my blue ventalin inhaler anymore. Which before taking these new medicines was unheard of.

Best Regards

Becky

Reply

You may also like...